Alert archive / Texas / Fire Weather Watches in 2007

Fire Weather Watch 13, NWS Midland/Odessa, TX

April 22, 200719 counties in Texas

NWS Midland/Odessa, TX issued this fire weather watch at Apr 22, 2007, 3:25 PM CDT for 19 counties in Texas. It took effect at Apr 24, 2007, 10:00 AM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 22, 2007, 3:25 PM CDT (20:25 UTC)
In effect from
Apr 24, 2007, 10:00 AM CDT
Expired
Apr 23, 2007, 3:42 PM CDT
In force
Issued by
NWS Midland/Odessa, TX

Counties Andrews County, TX, Borden County, TX, Crane County, TX, Dawson County, TX, Ector County, TX, Gaines County, TX, Glasscock County, TX, Howard County, TX, Loving County, TX, Martin County, TX, Midland County, TX, Mitchell County, TX, Pecos County, TX, Reagan County, TX, Scurry County, TX, Terrell County, TX, Upton County, TX, Ward County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 7 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.4 hours before the alert went out and 372 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2007-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2007-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1835 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this fire weather watch went out at Apr 22, 3:08 PM CDT, 17 minutes earlier.

Area forecast discussion, Apr 22, 3:08 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
308 PM CDT SUN APR 22 2007

.SHORT TERM...
SIG WX NIL.  SHORTWAVE RIDGING ALOFT WILL GIVE WAY TO INCREASING
SOUTHWESTERLY FLOW ALOFT TONIGHT AS THE NEXT IN A SERIES OF POTENT
SHORTWAVE TROUGHS APPROACHES FROM THE WEST.  SURFACE LEE CYCLOGENESIS
WILL BEGIN OVERNIGHT...AND IN RESPONSE...GULF MOISTURE WILL INCREASE
OVER THE EASTERN THIRD OF THE CWFA AFTER MIDNIGHT.  SHOULD SEE SOME
GULF STRATUS DEVELOP AS WELL...MAINLY FROM THE LOWER TRANS PECOS
NORTH ACROSS THE EASTERN BASIN LATE TONIGHT.  OVER THE WEST...LOW
DEWPOINTS WILL PERSIST...AND THIS ALONG WITH THE WINDS OVER THE
MOUNTAINS WILL RESULT IN A CONTINUANCE OF RED FLAG CONDITIONS THROUGH
THE EARLY EVENING HOURS.  RH RECOVERY OVER THE DAVIS AND GUADALUPE
MOUNTAINS WILL BE PRETTY POOR.

THE NAM LOOKS TO HAVE A BETTER HANDLE ON LOW LEVEL MASS AND MOISTURE
FIELDS...AND THUS WE HAVE TRENDED TOWARD ITS SOLUTION THROUGH 12Z
TOMORROW.  LIKEWISE...NAM GUIDANCE TEMPERATURES LOOK ACCEPTABLE.
POPS AND ASSOCIATED SENSIBLE WEATHER NIL THROUGH DAYBREAK MONDAY.

.LONG TERM...
THE MAIN CHALLENGES FOR THIS EXTENDED FORECAST WILL FOCUS ON SEVERE
THUNDERSTORM POTENTIAL MONDAY AFTERNOON AND EVENING...AND HIGH
WIND/FIRE WEATHER CONCERNS TUESDAY. WATER VAPOR IMAGERY SHOWS THE
FIRST UPPER LOW NOW LIFTING ACROSS NORTHERN KANSAS/SOUTHERN
NEBRASKA...WITH A SECONDARY UPPER TROUGH DEEPENING OVER THE PACIFIC
COAST. THE LATEST SHORT TERM MODEL GUIDANCE IS IN GENERAL AGREEMENT
IN DEEPENING THE WESTERN UPPER TROUGH INTO A CLOSED LOW IN THE
VICINITY OF NEVADA/UTAH BY EARLY MONDAY MORNING. THIS FEATURE WILL
TRANSLATE ACROSS THE FOUR CORNERS REGION LATE MONDAY...BEFORE
LIFTING TOWARD THE SOUTHERN HIGH PLAINS TUESDAY AFTERNOON/EVENING.
SURFACE LOW PRESSURE WILL DEVELOP AND DEEPEN ACROSS SOUTHEASTERN
COLORADO AND THE WESTERN TEXAS AND OKLAHOMA PANHANDLES MONDAY
AFTERNOON AND EVENING IN RESPONSE TO THIS FEATURE. A SURFACE DRYLINE
IS EXPECTED TO SHARPEN EAST OF THE SURFACE TROUGH AXIS...WITH THE
LATEST SHORT TERM GUIDANCE TAKING THE SHARPEST GRADIENT ALONG AND
EAST OF A BORGER...PLAINVIEW...LUBBOCK...BIG SPRING...BIG LAKE...
DRYDEN LINE BY LATE MONDAY AFTERNOON. WITH SURFACE DEWPOINTS IN THE
LOWER TO MID 50S EAST OF THE DRYLINE...AND TEMPERATURES WARMING INTO
THE MID TO UPPER 80S...MODELS SHOW SURFACE BASED CAPES OF 1000-1500
J/KG BY LATE AFTERNOON OVER THE WESTERN LOW ROLLING PLAINS...AND THE
FAR EASTERN PERMIAN BASIN...WITH MINIMAL CONVECTIVE INHIBITION/CAP.

AS THE UPPER LOW TRANSLATES TOWARD THE FOUR CORNERS REGION LATE
MONDAY AFTERNOON...SYNOPTIC SCALE LIFT WILL INCREASE ON A 90 TO 100
KNOT UPPER JET THAT WILL ADVANCE ACROSS FAR WEST TEXAS AND
SOUTHERN/EASTERN NEW MEXICO. THE COMBINATION OF THIS LIFT...THE
AVAILABLE CAPE EAST OF THE DRYLINE...STEEP MID LEVEL LAPSE
RATES ON THE ORDER OF 7.5 TO 8.5 C/KM...AND DEEP LAYER SHEAR OF
45-55 KNOTS WILL BE SUPPORTIVE OF SUPERCELL DEVELOPMENT EAST OF THE
DRYLINE. THERE IS STILL ALOT OF UNCERTAINTY ON HOW FAR EAST THE
DRYLINE WILL MIX...SO WENT AHEAD AND KEPT ISOLATED THUNDERSTORMS
(10-20 PCT POP) IN THE FORECAST ACROSS MOST OF THE PERMIAN BASIN AND
THE TRANS PECOS REGION FOR MONDAY AFTERNOON/EVENING. THINK THE MOST
FAVORED AREA FOR SEVERE THUNDERSTORM DEVELOPMENT WILL BE ALONG AND
EAST OF A GAIL...BIG SPRING...BIG LAKE...BAKERSFIELD LINE MONDAY
AFTERNOON...AND WILL HIGHLIGHT THIS IN THE WEATHER GRIDS AND THE
UPCOMING HWO ISSUANCE. MAY ALSO SEE ISOLATED HIGH BASED
THUNDERSTORMS ACROSS THE DAVIS MOUNTAINS AND BIG BEND REGION MONDAY
AFTERNOON AS LIFT AND A MARGINAL MID LEVEL MOISTURE SOURCE MOVE OVER
A STEEP LAPSE RATE ENVIRONMENT THERE. RESIDENTS OF THE PERMIAN BASIN
AND LOWER TRANS PECOS REGION SHOULD CONTINUE TO MONITOR THE LATEST
FORECASTS AND HAZARDOUS WEATHER OUTLOOKS FOR THE LATEST ON THE
SEVERE POTENTIAL MONDAY AFTERNOON AND EVENING.

AS THE UPPER LOW TRANSLATES ACROSS NORTHERN NEW MEXICO MONDAY
NIGHT...THE MID LEVEL HEIGHT GRADIENT WILL TIGHTEN ACROSS CWA...WITH
A BELT OF 45-55 KT 700 MB WINDS TRANSLATING ACROSS THE REGION.
WRF-NMM CROSS SECTIONS SHOW AN IMPRESSIVE MOUNTAIN WAVE SIGNATURE
OVER THE GUADALUPE AND DAVIS MTN RANGES MONDAY NIGHT AND TUESDAY
MORNING. HIGH WINDS COULD INITIATE AS EARLY AS 18Z
MONDAY...BEFORE ENDING TUESDAY EVENING. WILL CONTINUE THE
HIGH WIND WATCH FOR THE GUADALUPES...BUT WILL START AT 18Z MON AND
END AT 03Z WED. WILL ALSO INCLUDE THE DAVIS MTNS IN THE HIGH WIND
WATCH FOR THIS SAME TIME FRAME. WINDY CONDITIONS ARE ALSO
ANTICIPATED ACROSS MUCH OF THE PLAINS TUESDAY...AS THE SURFACE
PRESSURE GRADIENT TIGHTENS CONSIDERABLY BEHIND THE DEEP SURFACE LOW
OVER KANSAS. LATER SHIFTS MAY NEED TO CONSIDER A WIND ADVISORY FOR
PORTIONS OF THE NEW MEXICO PLAINS...THE TRANS PECOS...AND POSSIBLY
THE PERMIAN BASIN AND MARFA PLATEAU TUESDAY AFTERNOON. WILL ALSO
HAVE INCREASING FIRE WEATHER CONCERNS ACROSS MUCH OF THE FORECAST
AREA TUESDAY AFTERNOON AS VERY DRY AIR SPREADS OVER THE REGION
UNDERNEATH THE PASSING SYSTEM...AND WINDY CONDITIONS DEVELOP. SEE
THE FIRE WEATHER DISCUSSION BELOW FOR ADDITIONAL DETAILS.

ZONAL TO NORTHWEST FLOW IS ANTICIPATED WEDNESDAY AND THURSDAY IN THE
WAKE OF THE UPPER STORM SYSTEM...WITH WARM AND DRY WEATHER
ANTICIPATED FOR NOW. MODEL SOLUTIONS DIVERGE FOR THIS WEEKEND...AS
THE ECMWF SHOWS ANOTHER PAIR OF UPPER LOWS DEEPENING OVER 1) THE
TEXAS PANHANDLE AND 2) THE BAJA REGION OF CALIFORNIA BY
FRIDAY...WHILE THE GFS DEPICTS A BUILDING UPPER RIDGE OVER THE
SOUTHWESTERN CONUS. LEFT WARM AND DRY WEATHER IN THE FORECAST
WEDNESDAY AND THURSDAY...FOLLOWING PERSISTENCE FOR THE END OF THE
PERIOD ATTM.

&&

.FIRE WEATHER...
20 FOOT WINDS WILL INCREASE ACROSS THE GUADALUPE AND DAVIS
MOUNTAINS...THE SOUTHEASTERN NEW MEXICO PLAINS...THE VAN HORN
CORRIDOR...AND THE MARFA PLATEAU MONDAY AFTERNOON AS A SURFACE
TROUGH OF LOW PRESSURE STRENGTHENS OVER THE REGION. SUSTAINED 20
FOOT SPEEDS OF 20 TO 25 MPH ARE ANTICIPATED IN THE LOWLANDS...WHILE
SPEEDS OF 30 TO 35 MPH ARE POSSIBLE IN THE MOUNTAINS. AS DRIER AIR
SPREADS OVER THESE LOCATIONS...AFTERNOON RH VALUES WILL DROP TO THE
10 TO 15 PCT RANGE. THESE CONDITIONS...COMBINED WITH ONGOING HIGH
FIRE DANGER...WILL WARRANT THE ISSUANCE OF A RED FLAG WARNING FOR
THESE LOCATIONS MONDAY AFTERNOON.

STRONGER WINDS ARE ANTICIPATED OVER THE ENTIRE FIRE WEATHER FORECAST
AREA TUESDAY AS A STRONG LOW PRESSURE SYSTEM LIFTS INTO THE SOUTHERN
PLAINS. THE STRONGEST WINDS WILL AFFECT THE GUADALUPE AND DAVIS
MOUNTAINS...WHERE SUSTAINED 20 FOOT WINDS IN EXCESS OF 35 MPH ARE
POSSIBLE...WITH GUSTS OVER 55 MPH. 20 TO 30 MPH 20 FOOT WIND
SPEEDS...WITH GUSTS AROUND 40 MPH ARE ANTICIPATED IN THE PLAINS
AND LOWLANDS. DRY AIR WILL SPREAD EASTWARD OVER THE ENTIRE REGION
TUESDAY AFTERNOON...WITH MINIMUM RH/S FALLING TO THE 8 TO 14 PCT
RANGE. A FIRE WEATHER WATCH HAS BEEN ISSUED FOR ALL OF THE OUTLOOK
AREA TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              59  87  59  82  /   0  20  20  10
CARLSBAD NM                52  86  55  79  /   0  10  10  10
DRYDEN TX                  63  88  62  88  /  10  20  20  10
FORT STOCKTON TX           59  90  60  82  /   0  10  10  10
GUADALUPE PASS TX          52  81  53  72  /   0  10  10  10
HOBBS NM                   52  88  55  80  /   0  10  10  10
MARFA TX                   49  83  45  75  /   0  10  10  10
MIDLAND INTL AIRPORT TX    57  87  58  82  /   0  10  20  10
ODESSA TX                  56  87  59  83  /   0  10  20  10
WINK TX                    56  95  58  85  /   0  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 9 AM TO 9 PM MDT MONDAY FOR THE FOLLOWING
     ZONES...GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
     PLAINS/BLM ROSWELL/LNZ.

     FIRE WEATHER WATCH FROM 9 AM TO 9 PM MDT TUESDAY FOR THE
     FOLLOWING ZONES...GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...
     SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

     RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 9 PM MDT THIS
     EVENING FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS
     NP/LINCOLN NF/LNZ.

     HIGH WIND WATCH FROM 12 PM MONDAY TO 9 PM MDT TUESDAY FOR THE
     FOLLOWING ZONES...GUADALUPE MOUNTAINS OF EDDY COUNTY.

TX...RED FLAG WARNING FROM 10 AM CDT /9 AM MDT/ TO 10 PM CDT /9 PM
     MDT/ MONDAY FOR THE FOLLOWING ZONES...DAVIS/APACHE
     MOUNTAINS AREA...GUADALUPE MOUNTAINS...MARFA PLATEAU...
     PRESIDIO VALLEY...REEVES COUNTY AND UPPER TRANS PECOS...VAN
     HORN AND HIGHWAY 54 CORRIDOR.

     FIRE WEATHER WATCH FROM 10 AM CDT /9 AM MDT/ TO 10 PM CDT /9 PM
     MDT/ TUESDAY FOR THE FOLLOWING ZONES...ANDREWS...BIG BEND
     AREA...BORDEN...CRANE...DAVIS/APACHE MOUNTAINS AREA...
     DAWSON...ECTOR...GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...
     HOWARD...LOVING...MARFA PLATEAU...MARTIN...MIDLAND...
     MITCHELL...PECOS...PRESIDIO VALLEY...REAGAN...REEVES COUNTY
     AND UPPER TRANS PECOS...SCURRY...TERRELL...UPTON...VAN HORN
     AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.

     RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 9 PM MDT THIS
     EVENING FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS.

     HIGH WIND WATCH FROM 1 PM CDT /12 PM MDT/ MONDAY TO 10 PM CDT /9
     PM MDT/ TUESDAY FOR THE FOLLOWING ZONES...DAVIS/APACHE
     MOUNTAINS AREA...GUADALUPE MOUNTAINS.

&&

70/21
Hazardous weather outlook, Apr 22, 3:17 PM CDT, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
317 PM CDT SUN APR 22 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-232030-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
317 PM CDT SUN APR 22 2007 /217 PM MDT SUN APR 22 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

GUSTY SOUTHWEST WINDS AND A VERY DRY AIRMASS OVER THE GUADALUPE
MOUNTAINS WILL PERSIST THROUGH THE EVENING HOURS.  THIS WILL
RESULT IN CONDITIONS SUPPORTIVE OF RAPID FIRE GROWTH AND SPREAD THIS
EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG AND EAST OF A
GAIL...BIG SPRING...BIG LAKE...BAKERSFIELD LINE MONDAY AFTERNOON
AND EVENING. ANY SEVERE THUNDERSTORMS THAT DEVELOP WILL HAVE THE
POTENTIAL TO PRODUCE LARGE HAIL...DAMAGING THUNDERSTORM WIND
GUSTS...FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAIN...AND
POSSIBLY ISOLATED TORNADOES.

DRY AIR AND WINDY CONDITIONS WILL CREATE FAVORABLE CONDITIONS FOR
RAPID FIRE GROWTH AND SPREAD ACROSS THE SOUTHEASTERN NEW MEXICO
PLAINS...THE GUADALUPE AND DAVIS MOUNTAINS...THE MARFA
PLATEAU...AND THE VAN HORN CORRIDOR MONDAY AFTERNOON AND EVENING.

A STRONGER STORM SYSTEM WILL BRING VERY WINDY CONDITIONS TO MUCH
OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO TUESDAY. THE STRONGEST
WINDS WILL AFFECT THE GUADALUPE AND DAVIS MOUNTAIN RANGES...WHERE
SUSTAINED SPEEDS OF 35 TO 50 MPH...WITH GUSTS OVER 60 MPH WILL BE
POSSIBLE. WESTERLY WINDS OF 25 TO 35 MPH WILL BE POSSIBLE OVER
MOST LOCATIONS EAST OF THE MOUNTAINS TUESDAY AFTERNOON.

IN ADDITION...VERY DRY AIR WILL COMBINE WITH THE WINDY
CONDITIONS...AND HIGH FIRE DANGER TO PRODUCE FAVORABLE CONDITIONS
FOR RAPID FIRE GROWTH AND SPREAD ACROSS WEST TEXAS AND
SOUTHEASTERN NEW MEXICO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS...EMERGENCY MANAGEMENT OFFICIALS...AND LAW
ENFORCEMENT EAST OF A GAIL...BIG SPRING...BIG LAKE...BAKERSFIELD
LINE SHOULD BE PREPARED FOR POSSIBLE SEVERE WEATHER ACTIVATION
MONDAY AFTERNOON AND EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 1:10 AM CDTHigh Wind WarningMAF3 hr
Apr 22, 5:15 AM CDTHigh Wind WatchMAF24 hr
Apr 22, 5:34 AM CDTRed Flag WarningMAF16 hr
Apr 22, 3:25 PM CDTRed Flag WarningMAF31 hr

Nearby

Fire Weather Watches in Texas, 2007Fire Weather Watches in New Mexico, 2007Every fire weather watch in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.